EKG of the Week 2018 4-29

A 56 year old male with a history of multiple myeloma and cardiac amyloidosis complains of palpitations. Vital signs: Pulse 180, Respirations 18, BP 140/80. His EKG is below.

2018 4-29.jpg

1.    What is the rhythm in this EKG?

2.    How would you manage this patient?

 

ANSWER:

The rhythm is atrial fibrillation with a rapid ventricular response

The patient is hemodynamically stable so he can be managed medically with rate control using AV nodal blockers such as diltiazem.

 

The EKG demonstrates a tachycardia (rate ~180) with a narrow QRS complex and an irregular rhythm with absent P waves and the presence of fibrillatory waves. This is consistent with atrial fibrillation.

Patients with rapid a-fib who are hemodynamically unstable, and the instability is due to the tachycardia, should be treated with electrical synchronized cardioversion.

Patients who are hemodynamically stable can be treated medically. First line treatment includes calcium channel blockers (such as diltiazem) or beta blockers. Second line treatment includes amiodarone and digoxin.

Our patient had a history of cardiac amyloidosis. In general, beta blockers and calcium channel blockers should be avoided in patients with cardiac amyloidosis because they can cause worsening of heart failure. So, our patient was initially treated with amiodarone. This was unsuccessful, so the patient was electrically cardioverted. His post-cardioversion EKG is below. It demonstrates a sinus rhythm with lateral ST depressions.

2018 4-29b.jpg

The following algorithm is helpful is diagnosing tachycardias:

tachycardia algorithm.jpg